Format

Send to

Choose Destination
Br J Nutr. 2011 Sep;106(6):801-11. doi: 10.1017/S0007114511003291. Epub 2011 Jul 18.

Retinal risks of high-dose ornithine supplements: a review.

Author information

1
Hayasaka Eye Clinic, 3-36-1 Unosato, Sakura, Tochigi 329-1323, Japan.

Abstract

We reviewed the literature on ornithine supplementation and related topics. Nutritionists and physicians have reported that ornithine supplementation is useful. Paediatricians and biochemists have reported that ornithine is supplemented for NH(3) detoxification in the hyperornithinaemia-hyperammonaemia-homocitrullinuria (HHH) syndrome. In contrast, ophthalmic researchers have reported retinotoxicity associated with high-dose ornithine. In vivo and in vitro experiments have shown that high concentrations of ornithine or its metabolites are toxic to the retinal pigment epithelial (RPE) cells. Long-term (exceeding a few years) and high concentrations (exceeding 600 μmol/l) of ornithine in the blood induce retinal toxicity in gyrate atrophy of the choroid and retina (GA). Intermittent high levels of ornithine do not lead to retinal lesions. Constant blood ornithine levels between 250 and 600 μmol/l do not induce retinal lesions or cause a very slowly progressive retinal degeneration. Blood ornithine levels below 250 μmol/l do not produce retinal alteration. We concluded that short-term, low-dose or transient high-dose ornithine intake is safe for the retina; its nutritional usefulness and effect on NH(3) detoxification are supported by many researchers, but the effect may be limited; and long-term, high-dose ornithine intake may be risky for the retina. Patients with GA should avoid taking ornithine; amino acid supplementation should be administered carefully for patients with the HHH syndrome, relatives of patients with GA (heterozygotes) and subjects with RPE lesions; and blood ornithine levels and retinal conditions should be evaluated in individuals taking long-term, high-dose ornithine.

PMID:
21767450
DOI:
10.1017/S0007114511003291
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Cambridge University Press
Loading ...
Support Center